Skip to main content

Table 2 Summary for general practitioners

From: Epidermal necrolysis French national diagnosis and care protocol (PNDS; protocole national de diagnostic et de soins)

Epidermal necrolysis (EN) encompasses Stevens-Johnson syndrome (SJS, < 10% of the skin area affected), Lyell syndrome (also known as toxic epidermal necrolysis, TEN, with ≥30% of the skin affected) and an overlap syndrome (10 to 29% of the skin affected).
EN is a very serious acute dermatological disease, mostly caused by pharmacological treatments and characterized by a sudden destruction of the epidermis and mucosal epithelia. The list of drugs implicated in this condition is very long, but fewer than 10 products are responsible for half the cases reported in Europe. These high-risk drugs are allopurinol, sulfonamide antibiotics (including sulfasalazine), nevirapine, antiepileptic drugs of the aromatic amine class (carbamazepine, oxcarbazepine, phenobarbital, phenytoin), lamotrigine, and non-steroidal anti-inflammatory drugs of the oxicam family. EN is very rare (about two cases per million inhabitants per year) and is a life-threatening emergency. Patients are usually not referred to specialist hospital departments until a mean of three days after the onset of symptoms, often due to late diagnosis.
When should a diagnosis of EN be suspected? What should be done?
∙ ∙ In cases of extensive skin rash and/or mucosal erosion
With major changes in general state (hyperthermia, with body temperature > 39 °C and asthenia);
On clinical examination:
- Skin lesions: purpuric macules or atypical targets, vesicles and/or bullae, detachment of the skin spontaneously and on rubbing (“wet laundry” effect, Nikolsky’s sign), initially affecting the trunk, the proximal parts of the limbs and/or the face
- Mucosal lesions: enanthem, bullae, erosions, affecting one or several mucosae
Rapid progression of the symptoms over a period of seven to 10 days
The association of these criteria should lead to a suspicion of EN.
The general practitioner should immediately stop the drug suspected to be responsible and contact the Reference Center for Toxic Bullous Dermatoses as a matter of urgency.
A transfer algorithm is provided in Fig. 1.
Almost all patients suffer from sequelae, which may develop insidiously during the weeks or months following an apparently complete resolution of the condition.
The most frequent sequelae are: ocular lesions (from dryness to symblepharons), post-traumatic stress disorder, skin pigmentation abnormalities, nail or hair disorders, genital, or dental lesions. Ocular sequalae are the type of lesions being potentially the most serious.
For this reason, regular follow-up visits at the Referral Center are required.
Only the molecules adjudged responsible for the patient’s condition and chemically similar molecules are contraindicated in the patient, and, as a precaution, in first-degree relatives. There is no justification for a contraindication of all drugs as a matter of principle or of other drugs reputed to be capable of inducing similar reactions but belonging to different chemical families from the drug implicated in the patient’s condition.
Consequently, the general practitioner should:
Refer the patient to a specialized unit;
Ensure that screening for sequelae is performed, in coordination with the Reference Center;
Be careful not to prescribe either the drugs responsible for the condition or other chemically similar drugs to the patient in the future;
If appropriate, constitute a dossier for social management or compensation, depending on the sequelae;
Ensure that the patient receives psychological support.